A 48-year-old woman returns for a follow-up visit for management of type 1 diabetes mellitus. She reports doing well since the last visit. Overall, she believes that most of her blood glucose levels are at goal, but is concerned about occasional episodes of hyperglycemia occurring in the morning before breakfast. She eats a bedtime snack every night that is not covered with mealtime insulin. Review of her blood glucose log demonstrates morning fasting blood glucose values from 80 to 190 mg/dL (4.4 to 10.5 mmol/L). Her other premeal and bedtime values range from 100 to 120 mg/dL (5.5 to 6.7 mmol/L). She exercises two to three times per week in the evening. Medical history is significant for hypertension and hyperlipidemia.
Medications are insulin glargine, insulin lispro, ramipril, simvastatin, and aspirin.
On physical examination, blood pressure is 130/72 mm Hg and pulse rate is 67/min. BMI is 24. The remainder of the examination is unremarkable.
Results of laboratory studies show an HbA1c level of 6.9% and serum creatinine level of 1.0 mg/dL (88.4 µmol/L). Serum electrolytes are normal.
Which of the following is the most appropriate management of this patient's occasional fasting hyperglycemia?
A. Add insulin lispro at bedtime
B. Add metformin
C. Increase insulin glargine dose
D. Measure 3 a.m. blood glucose level
E. Continue current regimen
MKSAP Answer and Critique
The correct answer is D. Measure 3 a.m. blood glucose level. This item is available to MKSAP 17 subscribers as item 4 in the Endocrinology section. More information about MKSAP 17 is available online.
This patient should measure her blood glucose level at 3 a.m. The etiology of fluctuating fasting glucose values in diabetes can be multifactorial, including overnight hypoglycemia, dawn phenomenon, or inadequate insulin doses. To maintain normal blood glucose levels upon rising, an early morning physiologic release of catecholamines, cortisol, and growth hormone occurs to stimulate endogenous glucose production from the liver. Overnight hypoglycemia caused by overtreatment of diabetes or prolonged effects of recent physical exertion can lead to low-normal fasting glucose values and amplify the release of catecholamines, cortisol, growth hormone, and glucagon to increase endogenous glucose production, which can lead to hyperglycemia (Somogyi effect). With the dawn phenomenon, fasting hyperglycemia occurs in the setting of inadequate basal insulin coverage to maintain the endogenous glucose value within a normal range. Food intake in the evening can also contribute to fasting hyperglycemia if it is inadequately covered with insulin. Overnight hypoglycemia and the dawn phenomenon can be distinguished by measuring the glucose level at 3 a.m. Medications that affect the overnight glucose level need to be decreased if the 3 a.m. glucose level is low. Medications that affect the overnight glucose should be increased or added if the 3 a.m. glucose level is elevated.
Fast-acting insulin such as insulin lispro at bedtime increases the risk of hypoglycemia.
Metformin will decrease gluconeogenesis from the liver and improve fasting hyperglycemia. However, for similar reasons, overnight hypoglycemia must be excluded before this treatment could be safely initiated.
Increasing the insulin glargine dose could also worsen overnight hypoglycemia if that is the cause of the fasting hyperglycemia.
Despite the HbA1c level of less than 7%, the etiology of the patient's fasting hyperglycemia should be investigated. Detection of overnight hypoglycemia would necessitate immediate changes in her insulin regimen or food intake regardless of her HbA1c value.
- Overnight blood glucose monitoring can help detect hypoglycemia or dawn phenomenon.